Researchers have warned about an increase in overdoses in England and Wales associated with misuse of non-opioid painkillers pregabalin and gabapentin.
The drugs, which are increasingly being abused, are especially dangerous when mixed with heroin or other opioids, a team from the University of Bristol has shown through several analyses.
Prescriptions for pregabalin and gabapentin increased more than tenfold in a decade, from 1 million in 2004 to 10.5 million in 2015, as their use was expanded outside epilepsy to treat neuropathic pain, anxiety, insomnia and other mental illnesses.
This 24% year-on-year rise has raised some concern about the drugs diversion and misuse, according to the paper published in the journal Addiction (online, 10 May 2017)
Researchers found that the number of deaths in England and Wales involving gabapentinoids increased from fewer than one per year before 2009 to 137 in 2015, of which 79% also involved opioids such as heroin.
Interviews carried out with heroin users confirmed that pregabalin and gabapentin are easy to get hold of and users say they enhance the effect of heroin but also that there was concern of ‘black outs’ and the increased risk of overdose.
And laboratory experiments in mice showed that pregabalin exacerbated heroin-induced respiratory depression by reversing heroin tolerance at low doses and directly depressed respiration at higher doses.
Researcher Matthew Hickman, professor of public health and epidemiology, said doctors and people dependent on opioids needed to be aware that the number of overdose deaths involving the combination of opioids with gabapentin or pregabalin had increased substantially.
He added: “There is evidence now that their concomitant use — either through co-prescription or diversion of prescriptions — increases the risk of acute overdose deaths.”
 Lyndon A, Audrey S, Wells C et al. Risk to heroin users of poly-drug use of pregabalin or gabapentin. Addiction 2017 May 10. doi: 10.1111/add.13843